Alert archive / California / Wind Advisories in 2009

Wind Advisory 12, NWS Las Vegas, NV

March 23, 2009

NWS Las Vegas, NV issued this wind advisory at Mar 23, 2009, 11:24 AM PDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2009, 11:24 AM PDT (18:24 UTC)
Expired
Mar 23, 2009, 3:10 PM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 231824
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1124 AM PDT MON MAR 23 2009


CAZ520-240100-
/O.NEW.KVEF.WI.Y.0012.090323T1824Z-090324T0100Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE
1124 AM PDT MON MAR 23 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PDT THIS AFTERNOON FOR
THE OWENS VALLEY.

NORTH WINDS BETWEEN 15 AND 25 MPH WITH GUSTS TO NEAR 45 MPH WILL
CONTINUE ACROSS THE OWENS VALLEY THROUGH THE REST OF TODAY. THESE
WINDS WILL LIKELY CREATE AREAS OF BLOWING SAND AND DUST...
ESPECIALLY AROUND THE OWENS DRY LAKE BED. MOTORIST ON HIGHWAY 395
AND STATE ROUTES 136 AND 190 SHOULD USE EXTRA CAUTION.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND
GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES..
$$
1 follow-up statement
000 
WWUS75 KVEF 232210
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 PM PDT MON MAR 23 2009

CAZ520-232315-
/O.CAN.KVEF.WI.Y.0012.000000T0000Z-090324T0100Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE
310 PM PDT MON MAR 23 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE WIND
ADVISORY FOR THE OWENS VALLEY. 

WINDS HAVE DROPPED BELOW ADVISORY CRITERIA EARLIER THAN EXPECTED
ACROSS THE OWENS VALLEY...THUS THE WIND ADVISORY HAS BEEN
CANCELLED. HOWEVER...LOCAL GUSTY WINDS TO BETWEEN 30 AND 35 MPH
WILL LIKELY CONTINUE INTO THE EVENING HOURS BEFORE DECREASING
OVERNIGHT. MOTORISTS ARE URGED TO CONTINUE USING CAUTION THROUGH
THE REST OF THE DAY AS THESE GUSTY WINDS MAY STILL CAUSE AREAS OF
BLOWING SAND AND DUST RESULTING IN LOWERED VISIBILITIES.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 23, 11:18 AM PDT, 6 minutes earlier.

Area forecast discussion, Mar 23, 11:18 AM PDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1118 AM PDT MON MAR 23 2009

.SYNOPSIS...GUSTY NORTH WINDS WILL DEVELOP TODAY BEHIND A STORM
SYSTEM EXITING TO THE EAST. DRY NORTHWEST FLOW WILL PERSIST TUESDAY
AND WEDNESDAY AS TEMPERATURES GRADUALLY CLIMB TO NEAR NORMAL.
ANOTHER ROUND OF NORTH WINDS AND A SIGNIFICANT DROP IN TEMPERATURES
WILL THEN DEVELOP BY THURSDAY AS ANOTHER COLD FRONT PUSHES DOWN
THROUGH THE REGION.
&&

.UPDATE...NORTHERLY SURFACE PRESSURE GRADIENTS AND NORTH FLOW ALOFT
WILL CONTINUE TO KEEP BREEZY/WINDY CONDITIONS ACROSS MUCH OF THE CWA
TODAY. FLOW HAS CHANNELED DOWN THE OWENS VALLEY A LITTLE MORE THAN
PREVIOUSLY THOUGHT AND WILL ISSUE A WIND ADVISORY FOR THIS AREA
THROUGH THE REMAINDER OF THE DAY. UPDATE OUT SHORTLY.
&&

.PREV DISCUSSION...405 AM PDT SHORT TERM...A TRAILING COLD POOL OVER
NORTHEAST NEVADA WILL SLIDE TOWARD THE FOUR CORNERS TODAY AS THE
MAIN LOW MOVES EAST OF THE ROCKIES. LIMITED MOISTURE AND INSTABILITY
ASSOCIATED WITH THIS FEATURE WILL PRODUCE ISOLATED SHOWERS OVER
LINCOLN AND NORTHERN MOHAVE COUNTIES THIS MORNING. MORE
SIGNIFICANTLY...A REINFORCING SHOT OF NORTHWEST WINDS WILL DEVELOP
ACROSS THE AREA BEHIND IT. THE PROGRESSIVE PATTERN THEN CONTINUES AS
A LOW APPROACHING THE PACIFIC NORTHWEST IS FORECAST TO OPEN UP AND
DROP DOWN THROUGH THE NORTHERN GREAT BASIN AND INTERMOUNTAIN REGION
TUESDAY. A COLDER LOW DIVING OUT OF WESTERN CANADA FOLLOWS LATE
WEDNESDAY INTO THURSDAY. THE LATEST GFS AND ECMWF SOLUTIONS ARE IN
GOOD AGREEMENT WITH THE TRACK AND STRENGTH OF THESE SYSTEMS WHILE
THE NAM IS SLOWER AND MORE OUT OF PHASE WITH THE TUESDAY SHORT WAVE
AND THE MORE SIGNIFICANT SYSTEM FOR LATE WEDNESDAY/THURSDAY. THE
FORECAST IS BASED ON THE GFS/ECMWF WHICH SUPPORTS PERSISTENT
NORTHWEST TO NORTH WINDS WITH SLIGHTLY DIMINISHING SPEEDS TUESDAY
THROUGH EARLY WEDNESDAY BEFORE A STRONG FRONT PUSHES DOWN THROUGH
THE SOUTHERN GREAT BASIN WEDNESDAY NIGHT.

.LONG TERM...BY THURSDAY AFTERNOON AN UPPER LOW OVER SOUTHERN UTAH
WILL HAVE ALREADY PUSHED A COLD FRONT ACROSS THE AREA. THERE MAY BE
A FEW SHOWERS LINGERING IN THE NORTHEAST PART OF THE AREA OTHERWISE
A DRY NORTH FLOW SHOULD HELP TO DRY OUT AND CLEAR AWAY ANY CLOUDS
LEFT ACROSS THE REST OF THE AREA. HIGH TEMPERATURES SHOULD DROP BY
ABOUT 5 TO 10 DEGREES FROM THE PROJECTED VALUES FORECAST FOR
WEDNESDAY. THE MAIN ISSUE HOWEVER WILL BE GUSTY NORTH WINDS AS A 90
KT+ JET PUNCHES SOUTHWARD ACROSS EASTERN NEVADA ACCOMPANIED BY
TIGHTENING THERMAL GRADIENTS AND SURFACE PRESSURE GRADIENTS. THE GFS
CONTINUES TO SHOW A NEARLY 12 DEGREE C THERMAL GRADIENT AT 700 MB
THURSDAY AFTERNOON...HOWEVER IT IS NOT AS TIGHTLY PACKED AS PREVIOUS
RUNS AND IS THUS SPREAD OUT OVER THE ENTIRE CWFA VERSUS JUST OVER
CLARK COUNTY. THAT SAID...SEVERAL HOURS OF GUSTY NORTH WINDS LOOK TO
DEVELOP AND LAST INTO EARLY THURSDAY NIGHT. NORTHERLY GRADIENTS
SHOULD STILL ALLOW LOCAL GUSTY NORTH WINDS DOWN THE COLORADO RIVER
VALLEY INTO FRIDAY...HOWEVER ELSEWHERE WEAKENING GRADIENTS SHOULD
ALLOW WINDS TO LESSEN.

AN UPPER RIDGE OFF THE COAST OF CALIFORNIA WILL NOSE EASTWARD OVER
THE WEEKEND...HOWEVER THE AREA WILL STILL REMAIN IN A DRY NORTHERLY
FLOW. TEMPERATURES WILL WARM BACK TO ABOVE NORMAL BY SATURDAY
AFTERNOON. BY SUNDAY A SYSTEM MOVING ACROSS THE PAC NW IS EXPECTED
TO FLATTEN THE RIDGE OUT HOWEVER TEMPS SHOULD STILL REMAIN ABOVE
NORMAL. BY NEXT TUESDAY AND WEDNESDAY BOTH THE ECMWF AND GEM MODELS
DROP A DEEP CLOSED LOW INTO THE GREAT BASIN. IT IS TOO EARLY TO TELL
IF THIS IS AN APRIL FOOLS BUT THIS COULD SPELL ANOTHER ROUND OF
WIND...COOLER TEMPS AND SCATTERED SHOWERS IF IT VERIFIES.
&&

.AVIATION...FOR MCCARRAN...NORTHWEST WINDS ARE EXPECTED TODAY AND
WILL INCREASE TO AROUND 20 KTS SUSTAINED WITH GUSTS AROUND 25-30 KTS
FROM LATER THIS MORNING INTO THIS AFTERNOON. WINDS WILL BEGIN TO
LESSEN AROUND 02Z TUESDAY TO AROUND 5-10 KTS AND MAY SHIFT TO MORE
OF A NORTHERLY DIRECTION BY 12Z TUESDAY. A MAINLY CLEAR SKY IS
EXPECTED THROUGH TONIGHT. STRONG MID AND UPPER LEVEL WINDS WILL
CONTINUE TO ALLOW FOR TURBULENCE ALOFT THROUGH TONIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTHWEST TO NORTH WINDS ACROSS MUCH OF THE AREA TODAY
WITH GUSTS AS HIGH AS 25-30 KTS ESPECIALLY IN AREAS THAT ARE PRONE
TO SUCH WINDS. WINDS WILL BEGIN TO SUBSIDE BETWEEN 02Z AND 06Z
TUESDAY. A MAINLY CLEAR SKY IS EXPECTED THROUGH TONIGHT. STRONG MID
AND UPPER LEVEL WINDS WILL CONTINUE TO ALLOW FOR TURBULENCE ALOFT
THROUGH TONIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY ZONE 520 UNTIL 6 PM PDT.
&&

JENSEN/ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 23, 5:37 AM PDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
537 AM PDT MON MAR 23 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-240800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
537 AM PDT MON MAR 23 2009 /537 AM MST MON MAR 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NORTH
WINDS GENERALLY GUSTING BETWEEN 25 AND 35 MPH WILL OCCUR ACROSS THE
REGION TODAY THEN DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL PUSH DOWN THROUGH THE REGION WEDNESDAY
NIGHT AND THURSDAY USHERING IN GUSTY NORTH WINDS. GUSTS COULD
EXCEED 40 MPH ACROSS MUCH OF THE REGION THURSDAY. DRY AND MORE
TRANQUIL WEATHER WILL DEVELOP FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

JA

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.